Withdrawal symptoms can occur when exposure to an entity on which one has built a physical dependence is cut off. In some cases this entity can be entirely legal and reasonably harmless to those who use it responsibly; for instance, it is possible to develop physical dependencies on caffeine, prescription drugs, and even food. More often, though, these symptoms refer to the physical and psychological changes that can take place when one ceases using an addictive substance such as nicotine, alcohol, or heroin.
When a regular tobacco user cuts off or greatly reduces tobacco intake, she will often experience one or more nicotine withdrawal symptoms. These can include irritability, anxiety, depression, headaches, fatigue, disturbed sleep, increased appetite, and an intense desire for nicotine. Generally, symptoms begin a few hours after the last use of the substance and peak around 72 hours later. There are a number of products which can alleviate the symptoms. Some, like nicotine-containing patches and gums, are available over the counter, while others, like certain anti-depressants found to ease tobacco cessation, must be prescribed by a doctor.
The withdrawal symptoms that may occur when one ceases alcohol use can range from mild to life threatening. Typically the severity of one’s symptoms, which usually take hold anywhere from several hours to several days after last use, is proportional to the amount of alcohol regularly ingested. Mild withdrawal symptoms are often chiefly emotional. They can include anxiety, confusion, moodiness, nervousness, irritability, and depression.
Moderate withdrawal can include the aforementioned symptoms along with physical reactions like headache, nausea, tremor, excessive sweating, and increased heart rate. Severe withdrawal can include all of the above symptoms in addition to serious conditions like fever, convulsions, and delirium tremens. As the latter symptoms can be life threatening, it is recommended that those with heavy alcohol dependence seek professional supervision when cutting off intake.
Heroin withdrawal symptoms can be intensely unpleasant but are generally not fatal. Beginning around 12 hours after last use, a heroin user may experience runny nose and eyes, muscle soreness, anxiety, difficulty sleeping, and irritability. As withdrawal progresses, she may suffer flu-like symptoms including nausea, vomiting, diarrhea, and shivering.
A doctor can prescribe medication to ease the physical symptoms of heroin withdrawal. Those seeking emotional support in the period following withdrawal might consider joining a group for recovering opiate users. It is important to note that a heroin user who has withdrawn from the drug will have a lowered tolerance for it. Thus if she should relapse, she can overdose on a much smaller amount of the drug than she was previously used to.